Illinois, 2023

Excessive Heat in Illinois, July 27 to 28, 2023

July 27 to 28, 2023 · NWS ILX · 35 events in 35 counties and zones

A two-day stretch of excessive heat impacted much of the Midwest, including all of central and southeastern Illinois. High temperatures climbed into the 90s while dewpoint temperatures were in the upper 70s or low 80s, resulting in heat indices of 100 to 115 degrees.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A two-day stretch of excessive heat impacted much of the Midwest, including all of central and southeastern Illinois. High temperatures climbed into the 90s while dewpoint temperatures were in the upper 70s or low 80s, resulting in heat indices of 100 to 115 degrees. One direct fatality was reported in Peoria County as a result of the excessive heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 8:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 27, 8:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
923 AM CDT Thu Jul 27 2023

.SYNOPSIS...
Issued at 919 AM CDT Thu Jul 27 2023

Some of the hottest temperatures so far this year will be observed
across the region today and Friday with peak heat index values
between 105 an 115 degrees. Nighttime temperatures will offer
little reprieve as minimum heat index values only fall into the
mid-to-upper 70s. An Excessive Heat Warning now blankets central
Illinois. Stay cool. Respect the heat.

&&

.UPDATE...
Issued at 923 AM CDT Thu Jul 27 2023

Earlier storms over the southeast corner of the CWA have faded,
but some ACCAS is still bubbling over east central Illinois per
visible satellite imagery. Some of the high-res models fire off a
few more storms in that region later this afternoon, and will keep
a mention of isolated storms east central/southeast Illinois.

Dew points are well into the 70s and Galesburg's heat index is
already closing in on 100 degrees. No changes being made to
temperatures or dew points today, with heat index expected to
reach near 110 degrees over most of the forecast area.

Geelhart

&&

.DISCUSSION...
Issued at 307 AM CDT Thu Jul 27 2023

Key Messages:

 * Dangerously hot temperatures to stretch into Saturday before
   more seasonable heat returns early next week.

 * Thunderstorm activity will traverse the region the rest of this
   week and into next, perhaps affecting central Illinois
   directly. Confidence in any one chance remains particularly
   low.

Temperature Trends:
Daily temperatures in the upper 90s are expected today and Friday
as the upper heat dome expands across the region. Strong
evapotranspiration will help push dewpoints into the mid-upper 70s
during this timeframe, with the elusive 80 deg dewpoint not out of
the question. This unusual T/Td combo supports afternoon heat
index values between 105 and 115 degF -- hot enough to warrant an
Excessive Heat Warning for the entire CWA through the daytime
hours of Friday. Confidence in meeting warning criteria is highest
today, but even with a few of the 27.00z CAMs indicating nocturnal
convection lingering into Friday morning, there should be enough
clearing during the afternoon hours for temperatures to return to
the upper 90s.

Some uncertainty still exists on Saturday as the cold front begins
to push across our north. Model trends have generally sped this
front up, putting Saturday's Heat Advisory in jeopardy, but have
opted to maintain the headline in the event the upper forcing
becomes displaced too far east and the front slows down.

Cooler temperatures most certainly arrive by Sunday as mid-level
heights decrease across the Great Lakes region, helping push the
weak cold front through central Illinois while effectively
knocking down dewpoints. Daily temperatures in the mid-to-upper
80s is the most probable outcome Sunday through at least Tuesday
of next week with little or no heat index.

Thunderstorm Prospects:
The thunderstorm potential is low (< 25% chance) today with very
hot mid- level temperatures (i.e. 700mb temps > 12degC) likely
imposing too strong of a cap for anything to bubble over.

Another relatively low (30-50%) chance for thunderstorms returns
Friday Night through Saturday afternoon, mainly across the
northern CWA as a front sinks down from the Great Lakes. Some
question remains on how quickly this front sags southward. At this
point, the heaviest rainfall axis appears to just miss us to the
north.

A potentially active pattern then looms into early next week out
of persistent northwest flow, offering additional disturbances
that may track across the Corn Belt.

MJA

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 530 AM CDT Thu Jul 27 2023

Patchy shallow fog may reduce visibility into the MVFR range for a
brief time this morning, mainly along the Interstate 74 terminals
(PIA/BMI/CMI). Otherwise, VFR conditions will dominate this TAF
period as an upper-level heat ridge helps keep skies clear. Light
and variable winds will give way to a more prominent southerly
wind tonight as the pressure gradient tightens ahead of an area of
low pressure.

MJA

&&

.CLIMATE...
Issued at 250 PM CDT Wed Jul 26 2023

Record warm low temperatures for Thursday and Friday:

Location        Thursday     Friday
Champaign       77 (1930)    79 (1930)
Charleston      77 (1936)    80 (1930)
Decatur         78 (1936)    77 (1941)
Jacksonville    78 (1936)    75 (2011)
Lincoln         79 (1936)    75 (1952)
Normal          78 (1997)    76 (1952)
Olney           78 (1936)    76 (1997)
Peoria          77 (1941)    79 (2011)
Springfield     79 (1930)    79 (1941)

Last occurrences of highs 100 degrees or above:

Champaign       8/02/2012 (101 degrees)
Charleston      7/26/2012 (100 degrees)
Decatur         7/25/2012 (101 degrees)
Jacksonville    7/26/2012 (101 degrees)
Lincoln         7/25/2012 (101 degrees)
Normal          6/15/2022 (102 degrees)
Olney           8/02/2012 (100 degrees)
Peoria          7/25/2012 (102 degrees)
Springfield     7/31/2012 (101 degrees)

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Friday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

Heat Advisory from 8 PM Friday to 7 PM CDT Saturday for ILZ036-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 27, 4:54 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
554 AM CDT Thu Jul 27 2023

ILZ027>031-037-038-281100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-
554 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Heat index values will reach near 110 degrees this afternoon and
early evening. Nighttime will provide little relief, with heat index
values only falling into the mid to upper 70s. An excessive heat
warning is in effect.

Isolated thunderstorms are possible late tonight. These are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat index values are forecast to reach near 110 degrees
again Friday. An excessive heat warning remains in effect until
Friday evening.

Periods of thunderstorms may develop along a slow-moving front
from Friday evening through Saturday afternoon. Some storms may be
severe with potential hazards including large hail, damaging winds,
and localized flooding.

Hot weather may return sometime next week, with triple digit heat
index values possible by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>057-061>063-281100-
Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-
554 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Heat index values will reach near 110 degrees this afternoon and
early evening. Nighttime will provide little relief, with heat index
values only falling into the mid to upper 70s. An excessive heat
warning is in effect.

Isolated thunderstorms are possible late tonight. These are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat index values are forecast to reach near 110 degrees
again Friday. An excessive heat warning remains in effect until
Friday evening. A heat advisory continues Friday night through
Saturday evening, with heat index values forecast to reach 100 to 105
again Saturday afternoon.

Periods of thunderstorms may develop along a slow-moving front
Friday night through Saturday evening. Some storms may be severe
with potential hazards including large hail, damaging winds, and
localized flooding.

Hot weather may return sometime next week, with triple digit heat
index values possible by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ066>068-071>073-281100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
554 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Heat index values will reach near 110 degrees this afternoon and
early evening. Nighttime will provide little relief, with heat index
values only falling into the mid to upper 70s. An excessive heat
warning is in effect.

Isolated thunderstorms are possible this morning, and again this
afternoon. These are not expected to be severe, but may be strong
with gusty winds and hail under one inch diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat index values are forecast to reach near 110 degrees
again Friday. An excessive heat warning remains in effect until
Friday evening. A heat advisory continues Friday night through
Saturday evening, with heat index values forecast to reach 100 to 105
again Saturday afternoon.

Periods of thunderstorms may develop along a slow-moving front
late Friday night into Saturday night. Some storms Saturday
afternoon and evening may be severe with potential hazards including
large hail, damaging winds, and localized flooding.

Hot weather may return sometime next week, with triple digit heat
index values possible by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 excessive heat. Local standard time, as filed.

Excessive Heat, Peoria

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Peoria forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Peoria County, Peoria International Airport recorded high temperatures of 98 degrees on both July 27 and July 28, a maximum dewpoint of 82 degrees on July 27, and a maximum heat index of 110 degrees on July 27. A 53 year old woman in Peoria was found deceased in her apartment on July 27. She had pre-existing health conditions and the electricity had been shut off since July 7, so there was no air conditioning present.

Excessive Heat, Champaign

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Champaign forecast zone
Reported by
ASOS
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Champaign County, Willard Airport recorded high temperatures of 93 degrees on both July 27 and July 28, a maximum dewpoint of 82 degrees on July 27, and a maximum heat index of 114 degrees on July 27. The Rantoul Airport observed a maximum heat index of 109 degrees on July 27.

Excessive Heat, Christian

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Christian County, the Taylorville Airport recorded a high temperature of 93 degrees on July 27 and 94 degrees on July 28. The maximum heat index observed at the Taylorville Airport was 116 degrees on July 27.

Excessive Heat, Cass

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Cass County, a mesonet one mile southeast of Beardstown measured a heat index of 124 degrees on July 27, also measured a heat index over 110 degrees on July 28.

Excessive Heat, Clark

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Clark County, a mesonet near Marshall measured a heat index of 118 degrees on July 27, also measured a heat index over 110 degrees on July 28.

Excessive Heat, Clay

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Clay County, the Flora Municipal Airport recorded a maximum heat index of 113 degrees on July 27.

Excessive Heat, Coles

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Coles forecast zone
Reported by
AWOS
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Coles County, the Coles County Airport recorded a maximum heat index of 109 degrees.

Excessive Heat, Crawford

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Crawford County Airport measured a maximum heat index of 110 degrees on July 27.

Excessive Heat, Cumberland

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Cumberland forecast zone
Reported by
Mesonet
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.

Excessive Heat, De Witt

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
De Witt forecast zone
Reported by
Mesonet
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In De Witt County, a mesonet in Lane measured a heat index of 119 degrees on July 27, and was also over 115 degrees on July 28.

Excessive Heat, Douglas

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Douglas forecast zone
Reported by
Mesonet
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Douglas County, a mesonet east of Arcola measured a heat index of 123 degrees on July 27, and the heat index was also over 115 degrees on July 28.

Excessive Heat, Edgar

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Edgar forecast zone
Reported by
Mesonet
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.

Excessive Heat, Piatt

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Piatt forecast zone
Reported by
Mesonet
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.

Excessive Heat, Stark

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Stark forecast zone
Reported by
Mesonet
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. Mesonet stations across central and southeastern Illinois measured maximum heat indices in excess of 115 degrees.

Excessive Heat, Effingham

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Effingham forecast zone
Reported by
AWOS
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Effingham County Airport measured a maximum heat index of 114 degrees on July 27.

Excessive Heat, Fulton

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Fulton forecast zone
Reported by
Mesonet
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Fulton County, a mesonet station west of Lewistown measured a heat index of 119 degrees on July 27, and also measured a heat index over 115 degrees on July 28.

Excessive Heat, Jasper

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Jasper forecast zone
Reported by
Mesonet
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Jasper County, a mesonet station near Newton measured a heat index of 120 degrees on July 27, and also measured a heat index over 110 degrees on July 28.

Excessive Heat, Knox

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Knox forecast zone
Reported by
AWOS
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Knox County, the Galesburg Municipal Airport measured a maximum heat index of 120 degrees on July 27.

Excessive Heat, Lawrence

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Lawrence forecast zone
Reported by
AWOS
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Lawrence County, the Mount Carmel Municipal Airport measured a heat index of 114 degrees on July 27.

Excessive Heat, Logan

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Logan forecast zone
Reported by
AWOS
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Logan County Airport measured a maximum heat index of 115 degrees on July 27.

Excessive Heat, Macon

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Macon forecast zone
Reported by
ASOS
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Macon County, the Decatur Airport measured a peak dewpoint of 84 degrees and a maximum heat index of 120 degrees, both on July 27.

Excessive Heat, Marshall

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Marshall County, a mesonet station in Henry measured a maximum heat index of 116 degrees on July 27.

Excessive Heat, McLean

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In McLean County, the Central Illinois Regional Airport in Bloomington measured a maximum heat index of 112 degrees on July 27.

Excessive Heat, Mason

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Mason forecast zone
Reported by
Mesonet
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Mason County, a mesonet station in Topeka measured a maximum heat index of 115 degrees on July 27.

Excessive Heat, Menard

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Menard forecast zone
Reported by
Mesonet
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Menard County, a mesonet station in Tallula measured a maximum heat index of 119 degrees on July 27, and also measured a heat index over 110 degrees on July 28.

Excessive Heat, Morgan

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Morgan forecast zone
Reported by
AWOS
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Morgan County, the Jacksonville Airport measured a maximum heat index of 113 degrees on July 27.

Excessive Heat, Moultrie

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Moultrie forecast zone
Reported by
Mesonet
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Moultrie County, a mesonet station west of Sullivan measured a maximum heat index of 118 degrees on July 27, and also measured a heat index over 110 degrees on July 28.

Excessive Heat, Richland

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Richland County, a mesonet station north of Olney measured a maximum heat index of 114 degrees on July 27.

Excessive Heat, Sangamon

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Sangamon forecast zone
Reported by
ASOS
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Sangamon County, Capitol Airport in Springfield measured a peak dewpoint of 82 degrees and a peak heat index of 117 degrees, both on July 27.

Excessive Heat, Schuyler

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Schuyler forecast zone
Reported by
Mesonet
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Schuyler County, a mesonet station southeast of Rushville measured a maximum heat index over 115 degrees on July 27 and July 28.

Excessive Heat, Scott

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Scott County, a mesonet station in Winchester measured a maximum heat index of 120 degrees on July 27, and also measured over 110 degrees on July 28.

Excessive Heat, Shelby

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Shelby forecast zone
Reported by
Mesonet
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Shelby County, a mesonet station near Shelbyville measured a maximum heat index of 120 degrees on July 27.

Excessive Heat, Tazewell

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Tazewell forecast zone
Reported by
Mesonet
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Tazewell County, mesonet stations near Pekin, South Pekin, and Washington measured peak heat indices of 116, 117, and 122 degrees, respectively, on July 27. These same sites all also measured heat indices over 110 degrees on July 28.

Excessive Heat, Vermilion

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Vermilion forecast zone
Reported by
AWOS
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. The Vermilion Regional Airport near Danville measured a maximum heat index of 111 degrees on July 27.

Excessive Heat, Woodford

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
Woodford forecast zone
Reported by
Mesonet
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

A two-day stretch of dangerous heat and humidity occurred across the Midwest as high temperatures climbed into the 90s while dewpoints were in the upper 70s or low 80s. In Woodford County, a mesonet in Metamora measured a maximum heat index of 116 degrees on July 27 and July 28.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Peoria2023-07-2753FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109732, 1110292, 1110294, 1115889, 1115891, 1115893, 1115906, 1115910, 1115917, 1115922, 1115926, 1115932, 1115935, 1115936, 1115937, 1115938, 1115940, 1115941, 1115943, 1115945, 1115952, 1115953, 1115954, 1115956, 1115958, 1115959, 1115962, 1115965, 1115969, 1115975, 1115976, 1115979, 1115981, 1115983, 1115984.